Alert archive / Connecticut / River Flood Watches in 2017

River Flood Watch 5, NWS Boston/Norton, MA

April 11, 2017Lower Connecticut River Valley Planning Region, Connecticut

NWS Boston/Norton, MA issued this river flood watch at Apr 11, 2017, 1:17 PM EDT for Lower Connecticut River Valley Planning Region, Connecticut. It took effect at Apr 14, 2017, 12:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 11, 2017, 1:17 PM EDT (17:17 UTC)
In effect from
Apr 14, 2017, 12:00 AM EDT
Expired
Apr 13, 2017, 1:09 PM EDT
In force
Issued by
NWS Boston/Norton, MA
Flood severity
None

County Lower Connecticut River Valley Planning Region, CT

The radar

The Brookhaven radar (KOKX), 72 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Connecticut River at Middle Haddam (MHDC3). The gauge peaked at 7.27 ft at Apr 10, 2017, 1:00 PM EDT.

actionminormoderate4681004/1104/1204/1304/14
Action stage
5 ft
Minor stage
7 ft
Moderate stage
10.5 ft
Major stage
13 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01193050, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this river flood watch went out at Apr 11, 10:13 AM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, Apr 11, 10:13 AM EDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
1013 AM EDT Tue Apr 11 2017

.SYNOPSIS...
Record high temperatures are expected this afternoon away from the
marine influence of the southeast New England coast.  An approaching
cold front may bring a few showers and isolated thunderstorms late
tonight with a better chance on Wednesday. Dry and seasonably
mild conditions will return for the end of the week followed by
a warming trend this weekend but unsettled weather at times.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

1000 AM Update...

Overall trend in the forecast remains on track for today. A few
sites across the Merrimack valley have already reached into the
70s. Locations across the south coast will remain on the cool
side as ocean temps are still in the 40s. Aside from warm temps,
high level clouds are beginning to stream into the area ahead of
next system to our west.

Previous discussion...

***Record warmth in many locations away from the south coast, Cape
and Islands this afternoon***

Upper level ridging off the southeast coast will result in another
day of anomalous warmth across most of southern New England.  850T
around +14C along with southwest flow, plenty of sunshine and a dry
atmosphere aloft will result in a super adiabatic atmosphere.  High
temps should soar into the middle 80s northwest of a Boston to
Providence line and may see a few upper 80s. Record highs will be
broken in some of these locations.

Meanwhile...southeast of a Boston to Providence line southwest winds
blowing off the cold ocean will result in cooler temps especially
near the south coast.  Winds should not be quite as gusty as
yesterday, so temps will probably get warmer than they did on
Monday. Thinking mainly 70s in the Providence to Taunton Corridor,
but probably still only in the lower 60s along the immediate south
coast, and not breaking 60 across the Islands.

The weather should remain dry across southern New England today.
Shortwave energy and deeper moisture for convection will remain to
our north and west given upper level ridging in place.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
***Low risk for a few strong thunderstorms Wednesday with the
highest risk across eastern MA/RI***

Tonight...

Overall, expect mainly dry weather along with unseasonably mild
temperatures.  There is a low risk that a few showers or perhaps a
thunderstorm survive in a weakened form into northwest MA this
evening.  Otherwise, a better shot for a few showers and perhaps a
thunderstorm toward daybreak in western MA/northern CT. This in
association with the approaching cold front.  Low temps will only be
in the 50s.  May also see some  patchy fog develop with increasing
dewpoints.

Wednesday...

A cold front will cross the region on Wednesday, likely with some
scattered showers and isolated thunderstorms.  Surface instability
will be limited given an abundance of clouds and timing of the
front.  However, relatively steep mid level lapse rates coupled with
50+ knots of 0 to 6 km shear there will be a low risk for a few
strong thunderstorms during the afternoon with perhaps localized
hail/gusty winds. While this is a low risk given limited
instability, greatest concern would be across eastern MA/RI. This is
something will have to watch closely, especially if the front slows
down a bit and we see more in the way of sunshine. High temps should
mainly be in the 60s to near 70, but it is possible some locations
get several degrees warmer if more sun is realized.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Highlights...

* Dry and seasonably mild weather Thu/Fri
* Warming trend this weekend but unsettled weather at times

Overview...

Latest guidance in good agreement for much of the extended period
with progressive pattern. Mid level trof settles over New Eng for
the end of the week which will bring dry and somewhat cooler
weather, then central CONUS ridge builds east into the region during
the weekend with warmer temps. Warm advection will be accompanied by
some shower activity sometime late Sat into Sun. Then next northern
stream trof moves into SE Canada with attending cold fropa bringing
cooler temps early next week.

Details...

Wednesday night into Friday...

Cold front will be moving off the coast by Wed evening. Low risk of
a leftover shower Cape/Islands early Wed evening, otherwise dry
weather expected into Fri as high pres builds east from the Great
lakes and into New Eng by Fri. A period of gusty post-frontal NW
winds expected Wed night into Thu then diminishing wind becoming
light into Fri as the high settles over the region.

Cooler temps Thu but still a bit above normal in the upper 50s to
lower 60s, cooler higher terrain. Similar temps Fri although
seabreezes likely which will keep coastal locations a bit cooler.

Saturday into Sunday...

High pres moves offshore with developing warm advection bringing a
few showers sometime late Sat into Sat night. Latest guidance
including GFS/ECMWF/GGEM indicates warm sector airmass overspreads
SNE on Sunday as warm front lifts to north and east. Mid level
drying should bring some sunshine with the potential for a pretty
warm day. 850 mb temps 12-13C which would support highs into the
upper 70s and lower 80s away from the south coast. Still a day 5
forecast so we trended the temps higher but it may not be warm
enough. Some of the models indicating CAPES up to 1000 J/kg Sun so a
few showers/t-storms possible, especially interior as airmass
destabilizes.

Monday...

Cold front expected to move through Sun night with dry NW flow
following for Mon. Cooler air lagging behind the front so temps
should reach well into the 60s.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday/...

Today...High confidence in VFR conditions.  Southwest wind gusts
around 20 knots develop this afternoon.

Tonight...Moderate confidence.  VFR conditions probably dominate.
However, increasing risk for some lower cigs/vsbys along with
a few showers after midnight.

Wednesday...Moderate confidence. VFR conditions probably
dominate but may see lower conditions in scattered showers and
isolated thunderstorms.

KBOS Terminal...High confidence in TAF. Slight chance in
afternoon thunder tomorrow.

KBDL Terminal...High confidence in TAF.

Outlook /Wednesday Night through Saturday/...

Wednesday night through Friday...High confidence. Mainly VFR. W/NW
gusts to 20-25 kt Wed night into Thu.

Saturday...Moderate confidence. Areas of MVFR possible in scattered
showers late Sat into Sat night. Gusty SW winds developing in the
afternoon.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Today...Moderate to high confidence. Southwest wind gusts
reaching into the lower 20 knots are possible near shore this
afternoon. Long persistent southwest fetch may yield brief
marginal 5 foot seas across our southern most outer-waters, but
overall feel conditions were too marginal to hoist any small
craft headlines.

Tonight and Wednesday...Moderate to high confidence.  Winds and seas
will generally remain below small craft thresholds, other than
perhaps some brief marginal 5 foot seas across our southern most
outer-waters.  No headlines planned at this time.  A few near shore
thunderstorms will be possible Wednesday afternoon.

Outlook /Wednesday Night through Saturday/...

Wednesday night and Thursday...Moderate confidence. A period of west
gusts to 25 kt possible late Wed night into early Thu.

Friday...High confidence. Light winds becoming locally onshore
10-15 kt over the nearshore waters as seabreezes develop.

Saturday...Moderate confidence. Increasing SW winds with SCA gusts
possible in the afternoon and evening.

&&

.FIRE WEATHER...
Today...

High temps will reach into the middle to even upper 80s northwest of
a Boston to Providence line this afternoon.  This will result in
minimum afternoon relative humidity values between 25 and 30
percent.  Winds not quite as gusty as yesterday, but should see some
20 to 25 mph gusts develop this afternoon.  Will continue the
special weather statement for elevated fire spread potential later
this morning and afternoon.

&&

.HYDROLOGY...
All river flood warnings have now been canceled as river levels have
receded below flood stage. Will have to watch some locations on the
CT River later in the week, as snow melt in northern New England may
result in some more minor flooding.  Too early to issue any
additional warnings at this time.

The following web site has more details on the river levels:

https:/water.weather.gov/ahps2/index.php?wfo=box

&&

.CLIMATE...
Record high temperatures for Today, April 11th:

BOS	 78/1955
PVD	 79/1955
BDL	 79/1955
ORH	 80/1945

Record high min temps for Tuesday April 11th:

BOS   54/1915
PVD   52/1915
BDL   52/1915
ORH   52/1915

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...KJC/Frank
NEAR TERM...Frank/Dunten
SHORT TERM...Frank
LONG TERM...KJC
AVIATION...KJC/Frank
MARINE...KJC/Frank
FIRE WEATHER...
HYDROLOGY...
CLIMATE...
Hazardous weather outlook, Apr 11, 4:15 AM EDT, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
415 AM EDT Tue Apr 11 2017

CTZ002>004-MAZ002>024-026-RIZ001>008-120815-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
415 AM EDT Tue Apr 11 2017

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts except Berkshire County, and Rhode Island.

.DAY ONE...Today and Tonight.

There will be a continued elevated fire weather potential today, as
stated by fire weather officials.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low risk for a few strong thunderstorms with hail and
gusty winds on Wednesday, with best chance across eastern MA and
Rhode Island.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-120815-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
415 AM EDT Tue Apr 11 2017

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 1:17 PM EDTRiver Flood WatchBOXFranklin, Hampshire24 hr
Apr 11, 1:17 PM EDTRiver Flood WatchBOXHampden, Hampshire24 hr
Apr 11, 1:17 PM EDTRiver Flood WatchBOXHampden24 hr
Apr 11, 1:17 PM EDTRiver Flood WatchBOXCapitol Planning Region, Lower Connecticut River Valley Planning Region24 hr

Nearby

River Flood Watches in Connecticut, 2017Every river flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.